North Carolina, 2010Damaging Wind and Lightning Strike in North Carolina, August 18, 2010
August 18, 2010 · NWS RAH · 2 events in 2 counties and zones
Strong afternoon heating in a moisten-laden airmass fueled scattered convection. The training storms produced locally heavy rainfall of four to six inches in localized spots but there was no report of flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong afternoon heating in a moisten-laden airmass fueled scattered convection. The training storms produced locally heavy rainfall of four to six inches in localized spots but there was no report of flash flooding. One of the stronger storms produced isolated thunderstorm wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 17, 8:32 PM EST, 3 hours 28 minutes earlier.
Area forecast discussion, Aug 17, 8:32 PM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
932 PM EDT TUE AUG 17 2010
.SYNOPSIS...
A SURFACE FRONT WILL HOLD FAIRLY STATIONARY OVER WESTERN NORTH
CAROLINA AND ALONG THE NORTH CAROLINA AND VIRGINIA BORDER THROUGH
THURSDAY... AS UPPER LEVEL DISTURBANCES PASS OVER THE REGION.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 930 PM TUESDAY...
THE LATEST SURFACE ANALYSIS SHOWED WEAK SURFACE LOW PRESSURE OVER
CENTRAL NORTH CAROLINA WITH AN APPARENT PAIR OF SURFACE TROUGHS
AHEAD OF THE MAIN COLD FRONT...WHICH EXTENDED ACROSS NORTHERN
VIRGINIA...SOUTHERN WEST VIRGINIA...AND ACROSS SOUTHERN KENTUCKY. IN
EARLIER WATER VAPOR IMAGERY...THERE APPEARED TO BE A WEAK MID-LEVEL
SHORTWAVE THAT HELPED TO ENHANCE LIFT AT PEAK HEATING...AND IN
VICINITY OF THE BEST MOISTURE CONVERGENCE...RESULTING IN SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER PARTS OF THE NORTHWEST
PIEDMONT AND TOWARD THE VIRGINIA BORDER. MSAS CONTINUED TO SHOW THE
BEST SURFACE-BASED INSTABILITY AND MOISTURE IN CENTRAL NORTH
CAROLINA FROM NEAR THE YADKIN RIVER IN THE NORTHWEST PIEDMONT TO
ALONG THE VIRGINIA BORDER NEAR KERR LAKE.
SURFACE TROUGHS AND THE FRONT ARE NOT EXPECTED TO MOVE MUCH
OVERNIGHT...ALTHOUGH THE SURFACE LOW CURRENTLY OVER CENTRAL NORTH
CAROLINA MAY FILL SOME AS IT MOVES NORTHEAST. AS THE WEAK SHORTWAVE
MOVES EAST...IT SHOULD HELP ENHANCE LIFT SOME WITH SHOWERS AND
SCATTERED THUNDERSTORMS MAINLY OVER THE NORTHWEST PIEDMONT TOWARD
KHNZ AND POSSIBLY AS FAR EAST AS KIXA LATE TONIGHT. 18Z NAM BUFR
SOUNDINGS FARTHER SOUTH ARE MUCH LESS MOIST AND UNSTABLE...AND IT
MAY BE DIFFICULT TO GET MUCH MORE THAN AN ISOLATED SHOWER OR
THUNDERSTORM...IF THAT...TOWARD KCTZ AND KGSB. FOR THE OVERNIGHT
HOURS...HAVE A TIGHT GRADIENT IN CHANCES FOR SHOWERS WITH
CATEGORICAL IN A SMALL AREA NEAR AND ESPECIALLY NORTH OF KGSO AND
KINT...WHERE THE RAPID REFRESH WRF SHOWS MORE COVERAGE GRADUALLY
WANING LATE AS CONDITIONS BECOME SOMEWHAT MORE STABLE TO DEEP
CONVECTION. THE CHANCES FALL QUICKLY TO JUST IN THE REALM OF SLIGHT
CHANCE IN THE SOUTHEAST. IN THE MOIST ENVIRONMENT THE SHOWERS HAVE
BEEN EFFICIENT RAINFALL PRODUCERS...BUT FORTUNATELY THEY HAVE BEEN
MOVING STEADILY SOUTH-TO-NORTH...WITH WEAK SHEAR GENERALLY KEEPING
STRENGTH IN CHECK. RAISED MINS A COUPLE OF DEGREES INTO THE MID 70S
AT BOTH KFAY AND KRDU WHERE CLOUDS PLUS EXPECTED LOW COVERAGE OF
SHOWERS SHOULD HELP TEMPERATURES FROM FALLING TOO MUCH.
FOR WEDNESDAY...SEVERAL FACTORS SUPPORT HIGH CHANCE TO LIKELY
POPS...PARTICULARLY BY LATE IN THE DAY. FIRST IS THE REMNANT
MOISTURE FROM TD5 (NOW OVER THE CENTRAL GULF COAST) WHICH WILL BEGIN
TO SWEEP NORTHEASTWARD TOWARD NORTH CAROLINA. WITH BLENDED TPW
IMAGERY SHOWING VALUES OF 2.3-2.5 INCHES HERE...WE SHOULD SEE A
FURTHER MOISTENING OF THE COLUMN AS THIS GETS FED INTO AND SOUTHEAST
OF THE SURFACE FRONTAL ZONE. AS THE UPPER JET STREAK ACROSS MI/LOWER
ONTARIO/ST LAWRENCE SHIFTS EAST WHILE THE MID LEVEL SHORTWAVE
APPROACHES FROM THE WEST...UPPER DIVERGENCE WILL ACCORDINGLY
INCREASE OVER WRN/NRN NC WITH AN ACCOMPANYING RISE IN MID LEVEL
DPVA. WILL HOLD ONTO THE FORECAST OF POPS INCREASING TO LIKELY BY
LATE AFTERNOON...THOUGH WOULD NOT BE SURPRISED IF THERE IS A BRIEF
LAG IN CHANCES PARTICULARLY IF THE 18Z NAM VERIFIES WITH A PERIOD OF
MINIMUM DEEP MEAN RH FROM ABOUT 15Z TO 21Z...AND BUFR SOUNDINGS THAT
SHOW A BRIEF PERIOD OF INCREASING CIN. THE THREAT OF HEAVY RAIN AND
POSSIBLE FLASH FLOODING CONTINUES AS TRAINING CELLS WILL BE
POSSIBLE. WILL CONTINUE TO MONITOR FOR A POSSIBLE FLASH FLOOD
WATCH...THAT MAY NEED TO EXTEND OR FOCUS INTO WEDNESDAY NIGHT.
EXPECT HIGHS IN THE UPPER 80S TO LOWER 90S.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 930 PM TUESDAY...
A BROAD UPPER LEVEL TROUGH WILL BE LOCATED OVER THE EASTERN UNITED
STATES THURSDAY MORNING... WITH THE MEAN POSITION OF THE TROUGH
SLIPPING INTO THE ATLANTIC BEFORE SUNSET. THERE IS LITTLE AGREEMENT
IN THE MODELS HOWEVER IN THE LOW LEVEL FLOW. THE PATTERN HOWEVER
FAVORS SOMETHING CLOSE TO THE ECMWF WITH A WEAK TROUGH OR LOW OFF
THE COAST... AND A TRAILING 850 MILLIBAR TROUGH PASSING THROUGH
NORTH CAROLINA DURING THE DAY. WITH THE SOUTHWEST GULF OF MEXICO
OPEN TO MOISTURE TRANSPORT INTO NORTH CAROLINA... PRECIPITABLE
WATERS ARE FORECAST ABOVE TWO INCHES ACROSS MOST IF NOT ALL CENTRAL
NORTH CAROLINA. THUS...LIKELY CHANCES IN CENTRAL NORTH CAROLINA
WEDNESDAY NIGHT...WITH SOME AREAS OF HEAVY RAIN POSSIBLE...THEN A
FORTY TO FIFTY PERCENT RAIN CHANCE FOR THURSDAY MORNING...WITH
CHANCES DECREASING FROM THE WEST AND NORTHWEST AS THE AFTERNOON
PROGRESSES.
LOW LEVEL FLOW SHIFTS TO NORTHEAST THURSDAY NIGHT AND FRIDAY... WITH
PERHAPS SOME WEAK RETURN FLOW FROM THE SOUTHEAST LATE IN THE DAY.
WITH PRECIPITABLE WATERS FALLING TO 1.5 INCHES OR LESS AND UPPER
LEVEL RIDGING APPROACHING FROM THE WEST... RAIN CHANCES OMITTED FROM
THE FORECAST FOR THIS PERIOD. SOUTH SOUTHEAST RETURN FLOW OVER THE
FOOTHILLS WILL BEGIN TO INCREASE PRECIPITABLE WATERS THERE FRIDAY
NIGHT... BUT WEAKER WINDS AND A DRIER AIR MASS SHOULD LEAVE CENTRAL
NORTH CAROLINA DRY FRIDAY NIGHT.
1000 TO 850 MILLIBAR THICKNESSES ARE SLIGHTLY ABOVE CLIMATOLOGY FOR
THURSDAY AND RISE FRIDAY WITH THE APPROACH OF THE UPPER RIDGE FROM
THE WEST. THURSDAY HIGH TEMPERATURES MOSTLY UPPER 80S... WITH UPPER
80S TO LOWER 80S FRIDAY. LOW TEMPERATURES 69 TO 73.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
AS OF 300 PM TUESDAY...
AN UPPER LOW NORTH OF LAKE MICHIGAN WILL BE ADVANCING EASTWARD
SATURDAY. MINOR RIPPLES IN THE UPPER FLOW ARE UNTRUSTWORTHY SO FAR
OUT IN TIME AND DISTANCE FROM THE PARENT LOW. WILL FOLLOW SOMETHING
CLOSER TO THE ECMWF WITH ONLY SLIGHT RAIN CHANCES IN THE WEST DURING
SATURDAY AFTERNOON. THE 00Z ECMWF MODEL SEEMS TO BE AN OUTLIER
SUNDAY WITH THIRTY TO FORTY KNOT SOUTH WINDS AT 850 MILLIBARS OVER
THE COASTAL PLAIN...AHEAD OF A STRONG 850 MILLIBAR TROUGH. THE LOW
LEVEL FLOW IN OTHER MODELS IS MUCH LIGHTER AND CHAOTIC... AND WILL
LIMIT RAIN CHANCES TO SLIGHT SUNDAY AND SUNDAY NIGHT.
THE SLOWER TIMING OF THE GFS AND CANADIAN IS FOLLOWED WITH THE
UPPER TROUGH OVER THE MID ATLANTIC STATES WHICH DEEPENS SOUTHWARD
MONDAY AND TUESDAY. SHOULD THE TROUGH DEVELOP AS ADVERTISED...
COOLER AIR ALOFT TUESDAY MIGHT DESTABILIZE THE AIR MASS FOR THE BEST
CHANCES FOR RAIN OF THE TWO DAYS... BUT NO MORE THAN SLIGHT WITH
NORTHEAST FLOW IN THE LOWER LEVELS.
AFTERNOON HIGH TEMPERATURES 88 TO 93. OVERNIGHT LOWS 68 TO 74.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
AS OF 805 PM TUESDAY...
AREAS OF MVFR AND IFR CONDITIONS ARE MOST LIKELY TOWARD KGSO AND
KINT OVERNIGHT IN SCATTERED-TO-NUMEROUS SHOWERS AND THUNDERSTORMS.
PRIMARY IMPACT WILL BE HEAVY RAIN...ALTHOUGH A WEAK SURFACE TROUGH
IN VICINITY OF THE TRIAD WAS MAKING THE WIND DIRECTION DIFFICULT TO
FORECAST. LATE TONIGHT...ANTICIPATE A TRANSITION BACK TO A MORE
SOUTHERLY FLOW THERE. ELSEWHERE...MVFR CONDITIONS SHOULD BE MORE
LOCALIZED IN A MORE STABLE AIR MASS...AND WINDS SHOULD REMAIN JUST
CONSTANT ENOUGH...ALBEIT MOSTLY UNDER 5KTS...TO KEEP MORE THAN MVFR
FOG AWAY.
SOME SHOWERS FROM THE WEST MAY MAKE IT EAST ACROSS THE EASTERN
PIEDMONT INTO THE COASTAL PLAIN LATE TONIGHT AND THROUGH WEDNESDAY
MORNING...BUT PRIMARY FOCUS OF RENEWED SHOWERS AND SCATTERED
THUNDERSTORMS SHOULD BE LATE WEDNESDAY AFTERNOON AND WEDNESDAY
NIGHT. ANTICIPATE AREAS OF HEAVY RAIN ONCE AGAIN IN A MOIST AIR
MASS...AND CONDITIONS AT LEAST AS POOR AS IFR. WHILE WINDS SHOULD BE
MOSTLY SOUTHWEST TOWARD KFAY...A MORE VARIABLE WIND NEAR A SLOWLY
SAGGING SOUTHWARD SURFACE TROUGH COULD RESULT IN AN AVERAGE WIND
BECOMING NORTHERLY IN THE TRIAD BY 00Z THURSDAY.
FOR THURSDAY THROUGH THE WEEKEND...EXPECT AN IMPROVING WEATHER
PATTERN INITIALLY WITH HIGH PRESSURE BUILDING INTO CENTRAL NORTH
CAROLINA FROM THE NORTH. THIS SHOULD CAUSE A PROLONGED PERIOD OF VFR
CONDITIONS WITH A BRIEF INSTANCE OF MVFR FOG OR CEILING EARLY EACH
MORNING. A GRADUAL DETERIORATION IN THE WEATHER CONDITIONS MAY OCCUR
SUNDAY WITH THE APPROACH AND PASSAGE OF A FRONTAL SYSTEM.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...HARTFIELD
NEAR TERM...HARTFIELD/DJF
SHORT TERM...RLH/DJF
LONG TERM...RLH
AVIATION...DJF/RLH
Hazardous weather outlook, Aug 17, 8:57 PM EST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
957 PM EDT TUE AUG 17 2010
NCZ011-027-028-042-043-077-078-085-086-088-089-190200-
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-
CUMBERLAND-SAMPSON-
957 PM EDT TUE AUG 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THROUGH TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
ANOTHER ROUND OF SCATTERED TO NUMEROUS SHOWERS AND STORMS...ESPECIALLY
LATE WEDNESDAY INTO THURSDAY...COULD BRING LOCALLY HEAVY RAIN.
RAINFALL RATES OF ONE INCH IN A HALF HOUR ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE.
NCZ026-040-041-073>076-083-084-190200-
FRANKLIN-CHATHAM-WAKE-STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
957 PM EDT TUE AUG 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THROUGH TONIGHT.
ISOLATED SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE
STILL POSSIBLE OVERNIGHT. MOTORISTS SHOULD USE EXTRA CAUTION
OVERNIGHT AND SLOW DOWN IF HEAVY RAIN IS ENCOUNTERED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
ANOTHER ROUND OF NUMEROUS SHOWERS AND STORMS...ESPECIALLY LATE
WEDNESDAY INTO THURSDAY...COULD BRING LOCALLY HEAVY RAIN.
RAINFALL RATES OF ONE INCH IN A HALF HOUR ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE.
NCZ007>010-021>025-038-039-190200-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-DAVIDSON-RANDOLPH-
957 PM EDT TUE AUG 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THROUGH TONIGHT.
A FEW STRONG STORMS PRODUCING WIND GUSTS OVER 40 MPH ARE POSSIBLE
TONIGHT. TORRENTIAL DOWNPOURS ARE LIKELY WITH ANY SHOWER OR STORM
AS WELL. RAINFALL RATES OF ONE AND A HALF INCHES IN JUST A HALF
HOUR MAY LEAD TO RAPID RISES ON STREAMS...AS WELL AS FLOODING ON
STREETS AND IN LOW LYING AND POOR DRAINAGE AREAS. MOTORISTS SHOULD
USE EXTRA CAUTION TONIGHT AND SLOW DOWN IF HEAVY RAIN IS
ENCOUNTERED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
ANOTHER ROUND OF NUMEROUS SHOWERS AND STORMS...ESPECIALLY LATE
WEDNESDAY INTO EARLY THURSDAY...COULD BRING LOCALLY HEAVY RAIN.
RAINFALL RATES OF ONE INCH IN A HALF HOUR ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE.
DJF
Lightning, Alamance
- When
- August 18, 12:00 AM EST
- Where
- Alamance County, 0.69 mi ENE of Graham
- Property damage
- $7,000
- Reported by
- Newspaper
- Coordinates
- 36.084, -79.388
A mobile home was declared a total lose when Lightning came in through the dryer and sparked a fire.
Thunderstorm Wind, Sampson
- When
- August 18, 9:05 PM EST
- Where
- Sampson County, 2.06 mi SSW of Moultonville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.975, -78.270
Power-lines were blown down on Rowan Road.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Mississippi, August 18 to 19, 2010$2.0 million · 7 events
- Flash Flooding in Tennessee, August 18, 2010$1.2 million · 2 events
- Flash Flood and Lightning Strikes in Louisiana, August 18 to 19, 2010$901,000 · 4 events
- Flash Flood and Flood in Louisiana, August 18 to 19, 2010$256,000 · 50 kt wind · 5 events
- Heavy Rain in Georgia, August 18, 20104 injured · $30,000 · 1 event
- Strong Wind in California, August 18, 2010$100,000 · 1 event
- Flash Flooding and Damaging Wind in Tennessee, August 18, 2010$45,000 · 60 kt wind · 3 events
- Flash Flood and Damaging Winds in South Carolina, August 18, 2010$34,000 · 50 kt wind · 6 events
- Flash Flooding and Flooding in Virginia, August 18, 2010$25,000 · 6 events
- Lightning Strike in North Carolina, August 18, 2010$20,000 · 1 event
- Flash Flooding and Flooding in Kentucky, August 18, 201012 events
- Flash Flooding in Mississippi, August 18, 2010$15,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256956, 256954.